Format

Send to

Choose Destination
Mayo Clin Proc. 2003 Sep;78(9):1088-91.

Thiazolidinedione-associated congestive heart failure and pulmonary edema.

Author information

1
Department of Veterans Affairs Medical Center, Dallas, Tex, USA.

Abstract

OBJECTIVE:

To evaluate the effect of thiazolidinediones on the development of cardiac failure and pulmonary edema during treatment of type 2 diabetes mellitus.

PATIENTS AND METHODS:

We retrospectively reviewed the medical records of 6 men (aged 66 to 78 years) treated at our institution between August 1, 2001, and May 21, 2002, who had type 2 diabetes and developed signs and symptoms of congestive heart failure and pulmonary edema after 1 to 16 months of therapy with pioglitazone or rosiglitazone.

RESULTS:

Four patients had chronic renal insufficiency; only 1 had ischemic cardiomyopathy. Symptoms resolved promptly in all 6 patients after administration of diuretics and discontinuation of the thiazolidinedione.

CONCLUSION:

We conclude that thiazolidinediones can cause or exacerbate heart failure and pulmonary edema and should be avoided in patients with left ventricular dysfunction or chronic renal insufficiency.

PMID:
12962163
DOI:
10.4065/78.9.1088
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center